From North Barrington, Illinois, USA:
My daughter is currently using NovoLog after meals (ratio of 1 to 5) and Lantus at night (27 units). Because of repeated high A1cs, she is testing before and after each meal and at night. Her blood sugar levels are more under control, but she is rapidly gaining weight (nearly 20 pounds in one year). She is active and does eat healthily, but I am afraid that the weight gain is a result of the better control and is upsetting her and may cause her to slip back into a less controlling habit. Why is she gaining the weight? How can we help her take some of it off without losing control of the blood sugars?
I would recommend that you visit with her diabetes physician and diabetes educator to review your concerns about her weight gain. They will likely get you involved with some resources to assist with weight maintenance or mild weight loss including changing her diet -- and increasing her activity level. Insulin, even dosed appropriately, can be associated with some weight gain and it is important to take an appropriate amount of insulin as well as maintaining a healthy weight.
[Editor's comment: To help with the higher blood sugars that are leading to the higher A1cs, you might want to have your daughter inject her NovoLog BEFORE meals. Please be sure to discuss this with her diabetes team. BH]
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.